Bisphosphonates have been linked to several side effects. The most common from bisphosphonates taken orally are upset stomach and erosion of the esophagus, and in fewer circumstances are believed to be linked to Osteonecrosis of the jaw (ONJ) also referred to as dead jaw. Victims generally develop severe abscesses around the mouth, painful toothaches and in the most extreme cases the jaw bones begin to rot away or become useless. Occurrence of ONJ in patients undergoing bisphosphonate treatment is generally associated with a more potent, intravenously delivered versions of the drugs used to treat cancers.
The FDA and drug manufacturer Novartis issued warnings to health professionals in September 2004 about the potential of ONJ due to the use of bisphosphonates in chemotherapy patients. Most of these patients are treated with a more concentrated form of the drug, usually administered intravenously. While no statement was made about milder forms of the class, taken orally, some researchers see the potential for similar side effects.